Alert archive / South Dakota / Tornado Warnings in 2003
Tornado Warning 18, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 5, 2003, 2:53 PM MDT for Custer County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 2:53 PM MDT (20:53 UTC)
- Expired
- Jul 5, 2003, 4:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Custer County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3199 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087 WFUS53 KUNR 052053 TORUNR SDC033-052200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 253 PM MDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... EASTERN CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 400 PM MDT * AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 5 MILES SOUTH OF HERMOSA...OR ABOUT 20 MILES EAST OF CUSTER...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... FAIRBURN AROUND 255 PM MDT... UP TO GOLF BALL SIZE HAIL WILL ALSO AFFECT CUSTER STATE PARK AND HERMOSA THROUGH 315 PM MDT. MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4385 10323 4375 10337 4364 10312 4385 10286 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:40 PM MDT, 13 minutes earlier.
Area forecast discussion, Jul 5, 2:40 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT SAT JUL 5 2003 CURRENT WV IMAGERY SHOWS AN UPPER LOW OVER BC WITH BROAD ZONAL FLOW EXTENDING FROM THE PAC NW EASTWARD ACROSS THE NORTHERN PLAINS. EMBEDDED SHORTWAVE CURRENTLY OVER WRN SD KICKED OFF SVR TSTMS OVER AND NEAR THE BLKHLS SD EARLIER THIS AFTN. THIS IS FOLLOWED CLOSELY BY ANOTHER SHORTWAVE CURRENTLY CROSSING ERN WY AND APPROACHING THE BLKHLS...WHICH WILL CROSS WRN SD EARLY THIS EVE. AT THE SFC...WEAK TROUGH EXTENDS FROM NW SD SOUTHWARD INTO NEB PANHANDLE. ABUNDANT LL MOISTURE IS BEING PULLED NORTHWARD ON INCREASING SOUTHERLY FLOW INTO WRN AND SC SD AS THE SFC TROUGH STRENGTHENS. MLCAPE OF 1500-2500J/KG SOUTHEAST OF THE BLACK HILLS THIS AFTN. WITH SHORTWAVE PASSING THROUGH...EXPECT TO SEE STORMS INCREASE IN COVERAGE THIS AFTN/EVE ESP TO THE EAST AND SE OF THE BLKHLS. SPC HAS ISSUED SEVERE THUNDERSTORM WATCH 645 VALID UNTIL 900 PM MDT FOR PORTIONS OF SW AND SC SD. .UNR...NONE GR
Hazardous weather outlook, Jul 5, 5:30 AM MDT, 9 hours 23 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 530 AM MDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM FAITH TO SPEARFISH TO PINE RIDGE. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE NORTHERN PLAINS THIS AFTERNOON AND EVENING. AS TEMPERATURES RAPIDLY WARM TODAY... THIS DISTURBANCE WILL TRIGGER SOME THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN SOUTH DAKOTA. THESE STORMS WILL THEN TRACK INTO CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COOL FRONT WILL MOVE THROUGH THE REGION ON SUNDAY. AS THE COOL FRONT APPROACHES CENTRAL SOUTH DAKOTA SUNDAY AFTERNOON...SOME THUNDERSTORMS WILL DEVELOP IN THIS AREA AND HAVE THE CHANCE OF BECOMING SEVERE. MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY ACROSS THE REGION. THEN...AN UPPER LEVEL RIDGE WILL BUILD INTO THE NORTHERN PLAINS AND BRING DRIER WEATHER TO THE AREA FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jul 5, 12:30 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT SAT JUL 05 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 2 NW NEMO SD .88 INCH HAIL
07/05/03 LAWRENCE REPORTED BY PUBLIC.Local storm report, Jul 5, 12:50 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1250 PM MDT SAT JUL 05 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 4 NW NEMO SD 1.75 INCH HAIL
07/05/03 LAWRENCE REPORTED BY PUBLIC.Local storm report, Jul 5, 1:18 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
118 PM MDT SAT JUL 05 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 2 NE SILVER CITY SD 1.75 INCH HAIL
07/05/03 PENNINGTON EVENT DURATION 5
MINUTES. REPORTED BY
PUBLIC.Local storm report, Jul 5, 2:01 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
201 PM MDT SAT JUL 05 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM 1 NE DEADWOOD SD .75 INCH HAIL
07/05/03 LAWRENCE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0129 PM 3 NE DEADWOOD SD 1.75 INCH HAIL
07/05/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0132 PM 5 SW RAPID CITY SD .75 INCH HAIL
07/05/03 PENNINGTON
0142 PM 3 SW JOHNSON SIDING SD .75 INCH HAIL
07/05/03 PENNINGTON REPORTED BY PUBLIC.Local storm report, Jul 5, 2:30 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SAT JUL 05 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 2 NE SILVER CITY SD 2.5 INCH HAIL
07/05/03 PENNINGTONLocal storm report, Jul 5, 2:53 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT SAT JUL 05 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM RAPID CITY SD 1 INCH HAIL
07/05/03 PENNINGTON SOUTHEAST RAPID CITY.
REPORTED BY PUBLIC.
0248 PM 6 SW HERMOSA SD 1.5 INCH HAIL
07/05/03 CUSTER REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:28 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 47 min |
| Jul 4, 6:41 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 64 min |
| Jul 5, 6:45 AM MDT | Severe Thunderstorm Warning | UNR | Bennett | 45 min |
| Jul 5, 12:11 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 34 min |
| Jul 5, 12:46 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 44 min |
| Jul 5, 1:05 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 40 min |
| Jul 5, 1:31 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 44 min |
| Jul 5, 1:45 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 60 min |
| Jul 5, 1:55 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 65 min |
| Jul 5, 2:12 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 48 min |
| Jul 5, 2:15 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 45 min |
| Jul 5, 2:27 PM MDT | Flash Flood Warning | UNR | Pennington | 3 hr |
| Jul 5, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 63 min |
| Jul 5, 3:01 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 44 min |
| Jul 5, 3:31 PM MDT | Severe Thunderstorm Warning | UNR | 59 min | |
| Jul 5, 3:39 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 66 min |
| Jul 5, 3:46 PM MDT | Tornado Warning | UNR | Jackson | 44 min |
| Jul 5, 3:55 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 65 min |
| Jul 5, 4:24 PM MDT | Tornado Warning | UNR | Jackson | 66 min |
| Jul 5, 4:36 PM MDT | Tornado Warning | UNR | Bennett | 39 min |
| Jul 5, 4:45 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 45 min |
| Jul 5, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 64 min |
Nearby
Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.